Hypoglycemia is a condition characterized by low blood sugar, or
abnormally low levels of glucose in the blood.
Hypoglycemia (also known as a hypo, insulin shock, and a low) is brought
on by abnormally low levels of glucose in the blood (i.e., 70 mg/dl or
less). The condition is common among children with type 1 diabetes, but
may also occur less frequently in children or teens with type 2 diabetes
who are taking a sulfonylurea drug. An inadequate diet, improperly
calculated insulin dose, minor illnesses, or excessive activity without
adequate sustenance can contribute to the condition. If unchecked,
hypoglycemia can lead to unconsciousness. In very rare cases, the victim
may suffer a seizure.
A hypoglycemic child will appear irritable, sweaty, shaky, and confused
and may complain of being very hungry. In most cases, a snack of
quick-acting carbohydrates (e.g., juice or hard candy) will remedy the
situation. Glucose tablets or gel can also be taken. A child who has lost
consciousness due to hypoglycemia may require a glucagon shot to return
blood sugar levels to normal.
Newborns of women with gestational, type 1, or type 2 diabetes during
pregnancy may also experience hypoglycemia at birth, particularly if the
mother's blood glucose levels were not well controlled in late
pregnancy. High levels of maternal glucose cause the fetus to generate
equally high levels of insulin to handle the over-load, and when the
maternal glucose source is disconnected at birth with the cutting of the
umbilical cord, all of that insulin causes the newborn's blood
sugar levels to plummet. Intravenous administration of a glucose solution
to the newborn can help re-establish normal blood sugar levels.
A rare type of hypoglycemia, known as reactive hypoglycemia, may occur in
children and teens without diabetes. In reactive hypoglycemia, blood
glucose levels drop to 70 mg/dl approximately four hours after a meal is
eaten, causing the same symptoms of low blood sugars that can occur in
people with diabetes.
Also rare is fasting hypoglycemia, a condition in which blood sugars are
50 mg/dl or lower after an over-night fast or between meals. Certain
medications and medical conditions can cause this problem in children who
do not have diabetes.
Among children with diabetes, hypoglycemia is much more common in those
with type 1 diabetes (also known as insulin-dependent diabetes or juvenile
diabetes) than in those with type 2 diabetes (formerly known as
Causes and symptoms
Hypoglycemia in children and teens with diabetes can be triggered by too
much insulin, excessive
without proper food intake, certain oral medications, skipping meals, and
drinking alcoholic beverages.
Symptoms of hypoglycemia include:
Reactive hypoglycemia can be triggered by enzyme disorders and by gastric
bypass surgery. Causes of fasting hypoglycemia in children without
diabetes may include insulin-producing tumors, certain hormonal
deficiencies, medications (including sulfa drugs and large doses of
aspirin), and critical illnesses. Fasting hypoglycemia is more likely to
occur in children under the age of 10.
Children who are experiencing frequent episodes of hypoglycemia should see
their diabetes care doctor as soon as possible as they may require an
insulin adjustment, medication change, or another change in their
If a child or teen with diabetes starts experiencing low blood sugars
without any symptoms, he or she may be developing hypoglycemic unawareness
and the child's physician should be notified immediately. In
hypoglycemic unawareness, the body stops sending its normal warning signs
of hypoglycemia, and a child may not realize that blood glucose levels are
dangerously low until he or she loses consciousness.
Episodes of hypoglycemia in children and adolescents with diabetes can be
confirmed with a blood test on a home blood glucose monitor. A small
needle or lancet is used to prick the finger or an alternate site and a
small drop of blood is collected on a test strip that is inserted into the
monitor. The monitor then calculates and displays the blood glucose
reading on a screen. Although individual blood glucose targets should be
determined by a medical professional in light of a child's medical
history, the general goal is to keep them as close to normal (i.e., 90 to
130 mg/dl or 5 to 7.2 mmol/L before meals) as possible. Glucose levels
that are below 70 mg/dl (3.9 mmol/L) are typically considered
In order to diagnose reactive hypoglycemia in those without diabetes, a
blood sample must be drawn while a child is experiencing symptoms. If the
blood glucose levels are 70 mg/dl or lower and the symptoms subside after
food or drink is provided, reactive hypoglycemia is diagnosed.
Children with diabetes who exhibit symptoms of hypoglycemia should check
their blood glucose levels on a home glucose meter immediately. If levels
are 70 mg/dl (3.9 mmol/L) or lower, they should take 15 grams of a
fast-acting carbohydrate (e.g., glucose tablets, Life Savers, regular
cola), wait 15 minutes, and test their blood sugars again. If levels are
still too low, repeating the procedure is necessary until blood glucose is
within a safe range.
Giving an unconscious child or teen food or drink by mouth can be
potentially dangerous due to the possibility of
. A glucagon injection should be used on a child that has lost
consciousness due to hypoglycemia. Glucagon is a hormone manufactured by
the pancreas that triggers the release of blood glucose by the liver. The
synthetic version of the hormone is used to rapidly raise blood glucose
levels in people with diabetes experiencing a severe low. A glucagon
injection kit contains a syringe of sterile water and a vial of powdered
glucagon. The water is injected into the glucagon vial and then mixed, and
the resulting solution is drawn back into the syringe for injection into
any muscular area (e.g., arm, buttock, thigh). Glucagon can cause
, so a child that is given a glucagons injection should be monitored
carefully to prevent aspiration.
Episodes of reactive and fasting hypoglycemia in children without diabetes
can also be treated with a fast-acting carbohydrate.
For children with diabetes, eating or drinking large quantities of
carbohydrates in an attempt to push blood glucose levels back to normal
can result in
, or blood sugars that are too high. The 15 grams/15 minutes rule is
important to follow to avoid dramatic blood sugar swings.
Eating small, frequent meals and spreading carbohydrate intake throughout
the day may help keep blood glucose levels from bouncing too high or too
With early detection and immediate and appropriate treatment, children
will recover quickly from hypoglycemia.
The best way to prevent hypoglycemia is to check blood glucose levels
frequently and treat falling blood sugars before they become dangerously
low. However, even the most dedicated child or parent may be faced with
situations that trigger lows, such as a delay in restaurant service after
an insulin injection has been taken or a broken hotel elevator that
requires one to climb 20 flights of stairs after a vigorous workout in the
pool. Because hypoglycemia can be predictable, children with diabetes and
their parents should always have a source of fast-acting carbohydrate on
hand for treatment.
A child diagnosed with reactive hypoglycemia can alleviate the problem by
consuming small, frequent meals (about every three hours) that are heavy
in high-fiber, low-sugar foods. Some physicians may also recommend a
high-protein, low-carbohydrate diet.
—A carbohydrate that causes blood sugar levels to rise quickly
rather than slowly and steadily. Also called simple sugars. Examples
include glucose tablets, honey, fructose, hard candy, and cake frosting.
—A hormone produced in the pancreas that changes glycogen, a
carbohydrate stored in muscles and the liver, into glucose. It can be
used to relax muscles for a procedure such as duodenography. An
injectable form of glucagon is sometimes used to treat insulin shock.
—A condition in which normal warning signals of a blood sugar
low, such as shakiness, sweating, or rapid heartbeat, are no longer
—A rare condition in which blood sugars drop below normal levels
approximately four hours after eating.
—A medication for type 2 diabetes that causes the pancreas to
produce more insulin, and may trigger hypoglycemia in some people.
Because alcohol can also trigger hypoglycemia, adolescents should be
informed of the risks of drinking. Parents should let their children know
that alcohol is both illegal for minors and potentially dangerous to their
health, but they should also ensure that teens know what to do to avoid a
dangerous low if they do choose to drink. Food should always accompany
alcohol, and anyone who drinks in the evening should consider setting an
alarm to test blood sugar levels during the night. Many of the symptoms of
hypoglycemia can mimic intoxication, so even those teens who do not drink
but do attend parties where alcohol is available should always make sure
they are with someone whom they can trust who knows what to do in case of
Brand-Miller, Jennie Kaye Foster-Powell and Rick Mendosa.
What Makes My Blood Sugar Go Up and Down?
New York, NY: Marlowe & Company, 2003.
The Everything Diabetes Book.
Boston, MA: Adams Media, 2004.
American Diabetes Association. 1701 North Beauregard Street, Alexandria,
VA 22311. (800) 342–2383. Web site:
American Dietetic Association. 216 W. Jackson Blvd., Chicago, IL
60606–6995. (312) 899–0040. Web site:
Children With Diabetes. Diabetes 123, Inc. 5689 Chancery Place, Hamilton,
OH 45011. firstname.lastname@example.org. Web site:
Juvenile Diabetes Research Foundation. 120 Wall St., 19th Floor, New York,
NY 10005. (800) 533–2873. Web site: http://www.jdrf.org.
National Diabetes Information Clearinghouse. 1 Information Way, Bethesda,
MD 20892–3560. (800) 860–8747. Ndic@info.niddk.nih.gov. Web